Pharmaceutical Drug Allergy – UK Medical Negligence Compensation Claim Solicitor

A UK medical negligence compensation solicitor deals with applications for damages against healthcare professionals for personal injury and loss caused as a result of erroneous clinical treatment or late diagnosis. It is to your advantage, in order to preserve your legal right to compensation, to contact a UK medical negligence compensation solicitor as soon as possible after the event that caused the injury.

Drug Reactions

Medications should not be prescribed or taken lightly. Medications are, by nature, foreign substances entering the body and not everyone tolerates medications the same. In fact, it’s amazing that more drug reactions don’t happen, especially in people who must take many medications.

Allergy

The possibility of a pharmaceutical drug allergy can always happen. Symptoms can include a rash, hives, anaphylactic reaction, or GI symptoms, like nausea and vomiting. All these things should be looked out for as possible signs of a pharmaceutical drug allergy and you can expect these things to diminish when the patient stops the medication or takes an anti-allergy medication.

Antibodies

Some drug allergies cannot be anticipated. The patient hasn’t taken the medication before and there would be no reason to suspect that the patient is allergic to the medication. It generally takes about seven days from the onset of taking a medication and the formation of antibodies against the medication. This is when the symptoms of a first-time allergy usually take place. Afterward, if the patient has had the medication in the past, the allergic reaction occurs much quicker, in the range of 0-1 day after taking the medication.

Cross Reactivity

Some drugs are related to one another in their chemical structure—so much so that they share allergic potential. For example, amoxicillin is chemically related to penicillin and shouldn’t be taken in patients with a penicillin allergy. The same is true of cephalosporins and penicillin, which occasionally cross-react in an allergic fashion. There is cross reactivity in about 20 percent of people allergic to one or the other type of medication and doctors need to be aware of that possibility.

Anaphylactic Shock

Some allergic reactions are very severe. This is true of anaphylaxis, which causes a swelling of the throat and bronchial tree, wheezing and shortness of breath, and low blood pressure. Patients with anaphylaxis need immediate medical attention in an emergency room or via ambulance that has access to epinephrine to give the patient to counteract the severe allergic reaction. If the patient doesn’t receive immediate attention, he or she will likely die from anaphylactic shock.

Antihistamines

Lesser allergic reactions require the use of antihistamines like Benadryl. It can be used by mouth, intramuscular or intravenously to treat things like urticaria or hives. The antihistamine blocks the histamine response or IgE response to allergens and can be used along with epinephrine in more severe cases involving low blood pressure. While you can’t usually die from this type of allergic reaction, it can be very uncomfortable for several days.

Unavoidable Problem

Pharmaceutical drug reactions may or may not be avoided. If the medication has never been tried before and the patient has no known allergies to drugs related to the medication, then the allergy really couldn’t have been prevented. If the patient has previously had a reaction to the same or a similar class of medications, it is up to the doctor first and the pharmacist second to recognize when an allergy has the potential to occur.

Medical Records

The doctor should always look at the patient’s known allergies and add any new allergic medications to the list of medications the patient is already known to be allergic to. It is up to the doctor to recognize when cross-reactivity can occur between medications and to avoid medications that might cross-react. In the case of cephalosporins and penicillins, the patient can receive the cephalosporin by IV under close watch of the doctor. If no cross-reactivity is noted, then the patient can safely say they are allergic to penicillins but not cephalosporins. This opens up the range of antibiotic choices that the patient can use whenever they get an infection.

Qualified Legal Advice

A specialist medical negligence compensation solicitor will offer free impartial advice on clinical compensation claims. In most cases solicitors are able to deal with all of the legal work at no cost to you. If you would like free initial  advice with no further obligation just contact a specialist lawyer who will tell you how best to proceed to protect your right to claim compensation for personal injury

Leave a Reply

Your email address will not be published. Required fields are marked *

7 + one =